Virginia, 2024

High Wind and Strong Wind in Virginia, November 20 to 21, 2024

November 20 to 21, 2024 · NWS RNK · 4 events in 4 counties and zones

A potent upper level low trailing behind a strong cold front brought the first notable surge of cold air for the winter season. The gusty northwest wind accompanying the air mass change blew down several trees with one of them falling into a residence in Campbell County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A potent upper level low trailing behind a strong cold front brought the first notable surge of cold air for the winter season. The gusty northwest wind accompanying the air mass change blew down several trees with one of them falling into a residence in Campbell County. A measured wind gust of 59 mph was recorded at the airport in Roanoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 20, 3:31 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Nov 20, 3:31 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
331 PM EST Wed Nov 20 2024

.SYNOPSIS...
A strong cold front arrives today. Gusty winds and colder
temperatures are expected behind the front tonight. Persistent
upslope snow showers across the mountains of southwest Virginia
and southeast West Virginia, along with gusty northwest winds
and cold wind chills, are expected Thursday through the end of
the week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 330 PM EST Wednesday...

Key Messages:

 --Upgraded Winter Storm Watch to a Winter Storm Warning for
    western Greenbrier.
 --Issued Winter Weather Advisory for western counties.
 --Added Grayson and the NC High Country to Winter Weather
  Advisory
 --Added Roanoke county to Wind Advisory.

1) Strong cold front will cross over the region this evening.

2) Strong gusty winds tonight, along with colder temperatures
arriving.

3) Upslope snow showers begin Thursday afternoon.

A cold front will be over the Ohio and Tennessee Valleys this
afternoon. This front will move over the mountains this evening
and clear the piedmont by midnight. With a later arrival of the
front, temperatures will warm into the 60s this afternoon. With
enough heating, convective non-severe showers will track across
the area this afternoon and evening. Quick pressure rises, 50
knot cross- barrier jet and modest cold air advection directly
behind the front will bring wind and gusty conditions for a few
hours. The strongest winds will be along the Blue Ridge from
Floyd County VA to Watauga County NC. A Wind Advisory is posted
for this area for tonight.

There will be a brief break in the precipitation overnight into
Thursday morning. Precipitation returns to the mountains in the
afternoon as an upper level low moves across the Ohio Valley.
Models are tracking this low further to the south, which will
expand snow showers into the south Appalachian mountains. Cool
air will follow the front, but cold enough for precipitation to
start and remain as snow through this event, especially along
western slopes and elevations above 4000 ft of southwest VA and
southeast WV. Snow should start around noon for western
Greenbrier with daytime totals of 1 to 3 inches. From Summers
County WV to Watauga County VA, snow should start to fall during
the mid to late afternoon, but may not start to accumulate on
the ground until after 4p-5p. Higher elevations, such as Burkes
Garden and Whitetop may see an inch or two before the sun goes
down. High temperatures Thursday will range from the mid 30 to
upper 30s across the mountains and mid 40s to lower 50s in the
foothills and piedmont.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1230 PM EDT Wednesday...

Key Points:

1. Prolonged period of upslope snow/rain showers over the
mountains, especially for SE West Virginia. 2. Very gusty
northwest winds through Saturday. 3. Temperatures trending
colder through the period.

A look at the 20 Nov 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a closed low centered over the region of
PA/MD/WV/VA for the start of Thursday evening. An associated
trough axis is washed out in the averaging, but there may be one
extending south into the Carolinas and a second extending
southwest into the Lower Ohio Valley. By Friday evening, the
center of the low makes minimal progress eastward to over NJ,
again potentially with one trough axis extending south into the
far western Atlantic over the coast of the Carolinas and one
southwest to near the spine of the Appalachians. By the start of
Saturday night, the low is expected to located farther north,
over the Canadian Maritimes. Northwest flow is expected to be
over our region with weak ridging over central CONUS.

At the surface, low pressure Thursday night is expected to be
over southern New England with a cold front extending southwest
across central VA/NC. A reinforcing cold front is expected to be
extending west of the low into the Upper Ohio Valley. The
1000:500mb thickness values are expected to be around or below
540 dam for much of our region with 528 dam over the
intersection of OH/WV/PA. By Friday night, little movement is
expected in the location of the surface low. However the
reinforcing cold front is expected to extend southwest over the
region, with the axis of the lowest 1000:500 thickness values
shifted just east of the area. By Saturday night, the center of
the low is expected to be near the Canadian Maritimes with axis
of the coldest air also shifted northeast of the region.
Additionally, the center of surface high pressure is expected to
be located over the Deep South.

Output from the 20 Nov 00Z Ensemble Situational Awareness Table
shows 850mb temperatures Thursday night around -6C to -4C
across the region. For much of the region, these values fall
within the 2.5 to 10 percentile range of the CFSR 30-year
climatology. For Friday, temperatures slowly moderate to values
around 0C for much of the area by the afternoon with these
values continuing through Friday night. On Saturday, values
trend slightly upward with ranges around 0C to +3C by the
afternoon. Temperatures continue to trend milder through
Saturday night, reaching a range of roughly +4C to +7C by
daybreak Sunday. Precipitable Water (PW) will average 0.25 to
0.35 inch across the area Thursday night, increase to around
0.50 inch on Friday through Saturday, and decrease slightly to
0.35 to 0.50 inch for Saturday night.

The above weather pattern offers a scenario with a prevailing,
robust west to northwest wind across the region through at least
Saturday. The strongest winds may occur Friday morning through
afternoon, concurrent, then just behind the passage of the
reinforcing cold front. This flow pattern, along with PW value
around the median for this time of year, sub 540dam 1000:500mb
thicknesses for at least Thursday night and Friday, point
towards a prolonged period of upslope showers, with snow showers
probable especially Thursday night and Friday. As we head into
the weekend with 850mb temperatures and 1000:500mb thickness
values rising, rain showers will be more probable with only
pockets of snow showers remaining at the highest elevations of
southeast WV by Saturday night. Additionally, as the surface low
progresses northeast and a ridge builds to our south, trend of
the 850mb winds will be to gradually decrease in speed, and back
in direction from northwest to west. This will result in an
overall trend of decreasing coverage of precipitation Friday
night into Saturday night. Temperatures will trend milder
through the period.

Confidence in the over synoptic pattern for the above forecast
is high. Specific timing, location, and amounts/speed of the
expected precipitation/winds is moderate.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1230 PM EDT Wednesday...

Key Points:

1. Temperatures trending milder through Tuesday, than cooler.
2. Dry Sunday and Monday with showers returning for Tuesday and
Wednesday. 3. Snow showers possible Tuesday night at the higher
elevations.

A look at the 20 Nov 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows an upper level ridge situated Sunday evening from
the Great Lakes region to the Deep South. A closed low is
expected to be located just northeast of the Canadian Maritimes.
By Monday night, the ridge axis shifts northeast to over New
England with southwest flow over our region. There is a small
hint of a shortwave trough over the Upper Mississippi River
Valley. A slightly more robust trough will be developing over
the Pacific Northwest. By Tuesday night, the trough over the
Pacific Northwest is expected to be located over the Rockies and
be more amplified. Southwest flow will continue across our
region. By Wednesday, the trough in the west shifts a bit
farther east towards central CONUS.

At the surface, the center of high pressure shifts from the
Deep South to just off the GA coast. Also on Sunday, low
pressure starts to develop over KS/OK. The positioning of these
two features will yield an increasing southwest flow over our
region. On Monday, both the trough to our west and the high to
our southeast shift slightly east. For Tuesday, expect the same
trend with the trough and and ridge again shifting a bit more
east. This may yield the apex of the base of the trough to be
close to skirting portions of the Lower Ohio Valley. For
Wednesday, model averaging offers the placement of an inverted
trough over our region with the more dominate trough just east
of New England.

Output from the 20 Nov 00Z Ensemble Situational Awareness Table
shows 850mb temperatures rising through the day on Sunday,
reaching a range of +7C to +9C by sunset. For Monday, the trend
continues for milder temperatures with the range by the
afternoon of +8C to +10C. On Tuesday, values trend lower during
the day, reaching a range of +6C to +8C by the afternoon. For
Wednesday, values continue trending lower, reaching a range of
+1C to +5C by the afternoon. PW values will range from 0.35 to
0.50 inch Sunday and Sunday night, increase to 0.50 to 0.75 inch
for Monday, Tuesday, and Wednesday.

The above weather pattern offers mainly a dry weather pattern
until Tuesday/Wednesday when a trough and potential surface
front approach/cross our area. Temperatures through the period
are expected to trend milder through Tuesday, then cooler for
Wednesday. Currently, low level temperature profiles suggest the
precipitation Tuesday/Wednesday will be primarily rain showers.
Temperatures may be cold enough Tuesday night at the highest
elevations for a mix with, or change to snow showers.

Confidence in the above weather pattern is moderate.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 1210 PM EST Wednesday...

Areas of drizzle and fog to hang around until a strong cold
front passes over the region this evening. Until the frontal
passage, areas of IFR to LIFR due to low CIGS and VSBY will be
present. May have a few showers associated with its passage
later this afternoon.

Strong northwest winds are expected to follow the frontal
passage starting in BLF/LWB right around sunset this evening and
then spread east tonight. Gusts of 20kt to 30kts will be
possible at all TAF sites. Areas along the Blue Ridges may
experience gusts as high as 40kts for a few hours between 6pm
and midnight.

Conditions improve during the second half in the TAF period and
all locations should be VFR.

EXTENDED AVIATION OUTLOOK

Gusty northwest winds continue through the end of the week.
Prolonged period of upslope snow and stratus possible over the
mountains. This will result in periods of sub-VFR through
Saturday, west of the Blue Ridge.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 AM EST Thursday for VAZ015>017-022.
     Winter Weather Advisory from 1 PM Thursday to 7 AM EST
     Saturday for VAZ015.
     Winter Weather Advisory from 1 PM Thursday to 7 AM EST Sunday
     for VAZ007-009.
NC...Wind Advisory until 7 AM EST Thursday for NCZ001-002-018.
     Winter Weather Advisory from 1 PM Thursday to 7 AM EST
     Saturday for NCZ001-018.
WV...Winter Weather Advisory from 1 PM Thursday to 7 AM EST Sunday
     for WVZ042>044-507.
     Winter Storm Warning from 1 PM Thursday to 7 PM EST Saturday
     for WVZ508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, Nov 20, 3:28 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
328 PM EST Wed Nov 20 2024

WVZ508-212030-
Western Greenbrier-
328 PM EST Wed Nov 20 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THURSDAY TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Northwest winds increase this evening with gusts 35 to 45 mph.

DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-WVZ042>044-507-212030-
Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier-
328 PM EST Wed Nov 20 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO
7 PM EST SATURDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Northwest winds increase this evening. 30 to 40 mph gusts are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ016-017-212030-
Alleghany NC-Carroll-Floyd-
328 PM EST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM
EST THURSDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ010>014-018>020-023-024-032>035-212030-
Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-
Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
328 PM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Northwest winds increase this evening. 30 to 40 mph gusts are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022-212030-
Roanoke-
328 PM EST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM
EST THURSDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-212030-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
328 PM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

Northwest winds increase this evening. 25 to 35 mph gusts are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-212030-
Ashe-Watauga-Grayson-
328 PM EST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM
EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 20, 5:14 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
514 PM EST Wed Nov 20 2024

VAZ007-009>014-018>020-023-024-WVZ042>044-507-508-210015-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg,
Wytheville, Radford, Pulaski, Blacksburg, New Castle,
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington,
Buena Vista, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg,
White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle
514 PM EST Wed Nov 20 2024

...EXPECT A PERIOD OF STRONG WIND GUSTS EARLY THIS EVENING...

A strong front will move across through this evening. Expect winds
to turn west and gust to 30 to 45 mph, especially with any
showers. A few weak or dead trees could fall, leading to isolated
power outages. Be alert if outdoors this evening or traveling.
Local storm report, Nov 20, 5:37 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
537 PM EST Wed Nov 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Non-Tstm Wnd Dmg 1 SSW Maxwelton         37.85N 80.43W
11/20/2024                   Greenbrier         WV   911 Call Center

            Tree down blocking one lane of Fairview
            Road.

&&

WP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Floyd

When
November 20, 6:13 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High winds blew down three trees on Alum Ridge Road.

High Wind, Roanoke

When
November 20, 6:50 PM EST
Where
Roanoke forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

The KROA ASOS at the Roanoke airport recorded a wind gust of 59 mph.

High Wind, Henry

When
November 20, 7:11 PM EST to November 21, 1:35 PM EST
Where
Henry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

High winds blew down four trees across the county with one of them falling on to a power line near Axton.

Strong Wind, Campbell

When
November 20, 8:38 PM EST
Where
Campbell forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Strong winds blew down one tree that fell on to a residence on School Street in Altavista and caused notable damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219213, 1219211, 1219212, 1219214.